Foot cramps can be a debilitating and can be common during Pilates. When barefoot, you rely on the small muscles in the foot for balance. Your feet have to work harder to rise onto the balls of your feet, point your toes, or extend your legs — and you might get a cramp. All the small muscles are contracted and you’re exerting force with all your bodyweight on your feet.
Cramping in the foot is caused by an involuntary, forceful contraction of the muscle that doesn’t subside. Mild cramps last only a few seconds, while more severe cramps can last for several minutes or more. Severe cramps can be painful, and your muscles may get knotted and form a lump under the skin.
Stop, sit down, stretch and massage, an effective stretch for the bottom of your feet is placing the toes of one foot against a wall, keeping the rest of your foot flat on the ground. Bend your knee toward the wall, keeping your knee in line with your foot. Hold for 30 seconds and then repeat with the other foot.
Muscle cramps usually go away on their own, wait until the cramp subsides before jumping back into class — don’t try to work through it.
After a few classes, your feet will get used to some of the motions, which might stop the cramps from coming. As your foot muscles get stronger, cramps should subside slowly over time.
The reason cramps occur is unknown, but several causes have been identified, commonly cited conditions that lead to cramps include; muscle fatigue, lack of proper stretching, dehydration and electrolyte imbalances.
If you aren’t getting enough electrolytes in your diet, particularly sodium, potassium and magnesium. Potassium deficiency is a common problem that leads to cramping, and eating a banana, which contains high amounts of the electrolyte, can help remedy that and hydrate, hydrate, hydrate.
If the cramps linger after exercise, apply heat if the muscles are tight and cold if your muscles are sore or tender.
If you frequently get foot cramps and can’t tell what has caused it, that might be a flag that you should see a Doctor to discuss any medications you are taking to ensure that cramping is not a side effect.